Iowa, 2025

Hail and Damaging Winds in Iowa, August 15, 2025

August 15, 2025 · NWS DMX · 13 events in 6 counties and zones

An embedded shortwave rounded the top of thermal ridging across Iowa. Storms across Nebraska and South Dakota earlier in the day moved into Iowa by afternoon, moving along the instability gradient across northern Iowa with over 4000 J/kg of MPCAPE to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An embedded shortwave rounded the top of thermal ridging across Iowa. Storms across Nebraska and South Dakota earlier in the day moved into Iowa by afternoon, moving along the instability gradient across northern Iowa with over 4000 J/kg of MPCAPE to the south. An elevated mixed layer prevented more robust storm development initially, but eventually increasing cold pool strength pulled those stronger gusts to the surface and storms continued to push east. Severe gusts were common along the line of storms with several reports of tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 11:45 AM CST, 16 minutes earlier. Its key messages:

  • Potential for showers and storms today into this evening. Strong to severe storms are possible, primarily over northern Iowa. Damaging winds and heavy rain are the main concerns.
  • Hot and humid temperatures today and through the weekend, with the hottest temperatures expected on Saturday.
  • Shower and thunderstorm chances continue along and north of the Iowa/Minnesota border Saturday night into Sunday.
Area forecast discussion, Aug 15, 11:45 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1245 PM CDT Fri Aug 15 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Potential for showers and storms today into this evening.
  Strong to severe storms are possible, primarily over northern
  Iowa. Damaging winds and heavy rain are the main concerns.

- Hot and humid temperatures today and through the weekend,
  with the hottest temperatures expected on Saturday.

- Shower and thunderstorm chances continue along and north of
  the Iowa/Minnesota border Saturday night into Sunday.

&&

.UPDATE...
Issued at 352 AM CDT Fri Aug 15 2025

Relatively busy forecast over the next few days, with multiple
rounds of storms possible, some strong, as well as hot and humid
conditions through much of the weekend, particularly Saturday. These
conditions come at the result of an upper level ridge building into
the state from the west with multiple waves projecting through it's
northern periphery. Beneath this upper ridge is warm, moist air
advecting northward along the south southwesterly low level flow as
low pressure develops to our west. This general pattern stays in
place through at least the next two days, keeping hot and humid
conditions at the surface, as well as providing fuel for potential
convection.

SPC mesoanalysis data shows a 25 to 35 kt 850 mb low level jet
currently nosed into western Iowa and instability building in from
the west this morning. Some of the 00z and 06z model guidance
suggests that this combination of instability aloft and LLJ induced
lift will produce and area of showers and storms over eastern
Nebraska which eventually tracks eastward into western Iowa.
Fortunately, the timing will put these storms arriving in our
forecast around to shortly after sunrise. This should cause any
activity to quickly fizzle out as the surface begins to mix and the
LLJ weakens. With 1500 to 2000 J/kg of CAPE on parcels lifted from
850 mb and decent shear in place, will want to watch this activity
closely. If any stronger storms do develop, isolated gusty winds
would be the main concern as DCAPE values will be over 1000 J/kg.

This early morning convection fizzles out shortly after day break,
but storm chances return through mid-day as guidance continues to
develop additional convection mainly over northern and north
central Iowa through the day Friday. With the warm low level
temperatures, instability values will be as high as 3000 J/kg
with 30 to 40 kts of deep layer shear along and just south of
the Iowa/Minnesota border, suggesting the potential for
organized convection. That said, the main question will be
whether rigorous convection can develop in the first place, as
warm mid-level temperatures advect in and inhibit any lifted
parcels. This will make the edge of these warmer temperatures
the feature to watch today, as storms likely develop along its
periphery as it pushes north and eastward. Any strong and
organized convection that does develop in this environment will
pose the risk to grow upscale, with damaging wind gusts being
the main concern, although severe hail is possible as well. The
environment will also be quite moist this afternoon and
evening, meaning heavy rainfall could be a concern as well. That
said, this risk will be lower assuming storms remain
progressive. The low level jet then ramps up through the
overnight hours, continuing to produce convection along and
north of the Iowa/Minnesota border into Saturday morning.
Fortunately, current guidance suggest much of this activity
should stay mostly north of the forecast area. Both SPC and WPC
have outlooks across northern Iowa for severe weather and
excessive rainfall, respectively. The severe weather outlook is
a marginal risk (level 1 of 5) for wind and hail, stretching
down to roughly highway 30, although a slight risk (level 2 of
5) resides just north of the Iowa/Minnesota border. The
excessive rainfall outlook includes a slight risk (level 2 of 4)
over northern and northwestern Iowa.

Not to be overshadowed by the storms, temperatures will also be
quite warm today with highs in the low 90s and dewpoints in the 70s.
This will push apparent temperatures into the mid to upper 90s over
much of the area, with some over southern Iowa over 100. Today's
apparent temperatures did come in a bit lower today, likely due to
the potential for convective debris over the area through mid-day.
However, expecting temperatures to still be quite warm as skies
clear out in southern Iowa, so have maintained the Heat Advisory for
this afternoon. Temperatures then continue to warm into Saturday,
with even warmer temperatures reaching the low to mid 90s in all but
northern Iowa where lingering convective debris from tonight will
keep temperatures cooler. This, with another day of dewpoints in the
70s, will again push apparent temperatures into the upper 90s to low
100s. While there remains some uncertainty on the northern extent of
the warmest temperatures, it's likely that another heat advisory
will be needed over at least southern and central Iowa on Saturday,
depending on how storms overnight tonight play out.

&&

.DISCUSSION...
Issued at 304 PM CDT Thu Aug 14 2025

The upper level ridge will continue to build across the western
CONUS and gradually track across the Central Plains through the
weekend into next week, with the upper level high pressure remaining
generally across the Central to Southern Plains. Low level
southwesterly flow will remain into Iowa through this time period,
boosting the temperatures into the upper 80s to 90s and dewpoints in
the 70s, leading to rather unpleasant conditions. Given temperatures
in the low 90s south with heat indices around 100-105 across
southern Iowa Friday, a Heat Advisory has been issued from 1-7pm.
Warmer temperatures in the low to mid 90s and heat indices around
105 degrees is looking likely over the southern half of the state
Saturday and Sunday, which could lead to additional headlines being
issued over the next day or so if trends continue. More uncertainty
is within the northern half of the state as active weather looks to
bring in a complexity of adding cloud cover to the mix, which will
be monitored closely. As mentioned with the active weather, a
multitude of waves riding the larger scale flow pattern will lead to
continued periods of active weather across the Midwest, which at
times is still expected to impact at least some portion of Iowa each
day Friday through early next work week. Starting with Friday, some
model guidance is indicating that a MCV will move across Iowa from
Nebraska through the morning into the afternoon, which given
unstable conditions later in the day could bring the chance for
thunderstorms, though capping will indeed become an issue given the
further increase in temperatures in the mid-levels. Have not
introduced PoPs given that there is uncertainty on the extent of
development, so will have to closely monitor trends over the next
several hours.

A stronger low level jet developing Friday into Saturday morning
reaches into western Iowa and northern MN, paired with an increase
in theta-e advection maximized over eastern South Dakota into
southern Minnesota. Closer to the surface, a frontal boundary sets
up from South Dakota through southern Minnesota into Wisconsin,
which will be a general focus area given conditions for potential
storm development late Friday into Saturday, and again Saturday
afternoon/evening into Sunday. Daytime capping issues will likely
continue to introduce uncertainty on the extent of storm coverage,
though nighttime low level jet interactions would indicate a better
potential for convection that may be severe at times, generally
favored over southern Minnesota into northern Iowa. Details will be
better known in the coming days, with some refinements expected as
conditions evolve.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1245 PM CDT Fri Aug 15 2025

Convection across northern Iowa this afternoon with impacts to
KFOD early afternoon, then moving towards KMCW to KALO later
in the afternoon. Expect visibility and ceiling reductions
within thunderstorms, along with gusty winds 40kts or higher.
Extension south towards KDSM is unlikely at this time but will
be closely monitored. There is an indication that further
convective development is possible along a lingering outflow
boundary into the evening. This trend will be monitored for
potential amendments.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ070-071-
081>085-092>097.

&&

UPDATE...Dodson
DISCUSSION...Bury
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 15, 5:21 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
621 AM CDT Fri Aug 15 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-086-
161130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Madison-Warren-Marion-Mahaska-Wapello-
621 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered showers and storms possible throughout the day Friday,
especially in the afternoon and evening. There is a Marginal Risk
for severe weather across northern Iowa. Damaging winds will be
the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Intermittent storm chances continue through the weekend, mainly
over northern Iowa along the Iowa/Minnesota border.

The weekend will be hot with heat indices over 100 degrees
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in northern Iowa Today.

IAZ070-071-081>085-092>097-161130-
Cass-Adair-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
621 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Scattered showers and non-severe storms southwest in the morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The weekend will be hot with heat indices over 100 degrees
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Humboldt

When
August 15, 12:01 PM CST
Where
Humboldt County, Livermore
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -94.180

Delayed report received via social media. Time estimated from radar.

Thunderstorm Wind, Wright

When
August 15, 1:05 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.850, -93.610

Report of trees down in Belmond. Time estimated from radar.

Thunderstorm Wind, Franklin

When
August 15, 1:30 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.740, -93.200

Trees and power lines down. Time estimated by radar.

Thunderstorm Wind, Butler

When
August 15, 1:40 PM CST
Where
Butler County, Aredale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -93.000

Tree down on a power line. Time estimated by radar.

Thunderstorm Wind, Butler

When
August 15, 1:40 PM CST
Where
Butler County, Dumont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.750, -92.970

Trees down. Time estimated by radar.

Hail, Butler

When
August 15, 1:45 PM CST
Where
Butler County, Dumont
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.750, -92.970

Law enforcement report of quarter sized hail.

Thunderstorm Wind, Butler

When
August 15, 2:05 PM CST
Where
Butler County, Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Trained spotter report of a tree down in town.

Thunderstorm Wind, Butler

When
August 15, 2:12 PM CST
Where
Butler County, 0.69 mi S of Shell Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.710, -92.580

Several large tree limbs down in town. Delayed report, time estimated by radar.

Thunderstorm Wind, Hardin

When
August 15, 2:45 PM CST
Where
Hardin County, 3.16 mi NNW of Buckeye
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -93.410

Report of 6-8 inch branches down. Bean crops flattened. Pea sized hail. Time estimated.

Thunderstorm Wind, Hardin

When
August 15, 3:00 PM CST
Where
Hardin County, 3.36 mi ESE of Buckeye
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
42.400, -93.320

Trees down at campground. One camper was blown off of its blocks. Large tree limb fell on a truck. Large metal shed with door damage. Time estimated from radar.

Thunderstorm Wind, Hardin

When
August 15, 3:18 PM CST
Where
Hardin County, New Providence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.280, -93.170

Numerous large tree branches down 3 inches in diameter or more. Delayed reported received via social media.

Lightning, Black Hawk

When
August 15, 3:45 PM CST
Where
Black Hawk County, 1.47 mi NNE of Cedar Falls Arpt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.490, -92.470

Lightning struck a home and the fire department confirmed a hole in the roof with a small area of smoldering material in the attic. Reported by emergency manager, time estimated.

Thunderstorm Wind, Black Hawk

When
August 15, 3:59 PM CST
Where
Black Hawk County, 1.02 mi E of La Porte City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.320, -92.180

Measured by a personal weather station. Reports of trees down in town as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297846, 1297847, 1297848, 1297849, 1297850, 1297851, 1297852, 1297853, 1297854, 1297855, 1297856, 1297857, 1297858.